Jump to content

Recommended Posts

Good morning, wanted to introduce myself and reach out for some ideas/feedback. Been combing through the information here and it’s a lot to digest! My story with ADs begins when I was 15, and diagnosed with generalized anxiety disorder. I was prescribed sertraline by my family doctor and despite a few on & offs at the beginning have essentially been on 100mg of sertraline for the last decade. I tried briefly to wean off in 2016 and quickly went back on with the onset/return of anxiety/panic. Since that time I have been stable, feel “normal”, and experience basically no side effects from the sertraline. It has been very comfortable. Back in October I spoke with my doctor about getting off the meds and he agreed he thought it would be a stable time. On oct. 20 I cut my dosage to 50 mg with the docs instructions to sit at 50mg for 6 weeks and go to 25mg. After 8 weeks at 50mg (on December 19),I very quickly developed some bad insomnia, and had a panic attack (it had been years since I’ve had one). The severe insomnia (2-3 hours of broken sleep a night) persisted for a few days and I immediately reinstated 100 mg of sertraline on 12/22 (after 2 months of lowered Dosage) It has been about a week since reinstating at full dosage, anxiety and psychological symptoms have been basically manageable with some slight improvement but my fatigue and insomnia rages on. After discovering this website, I’ve learned a few things 1. I tapered way too fast 2. The timing and symptoms are consistent with withdrawal symptoms, 3. Reinstating at full dosage would likely not have been recommended by this group. 
 

My questions:

 

1. I’ve been reinstated at 100mg of sertraline for a week (a dosage that has historically been good to me), though not consistent with what would probably be recommended, I feel like stabilizing my body at this dosage for the next month or so would probably be the best, thoughts? 

 

2. I saw my doc yesterday and he prescribed me Ativan to help with sleep til my body stabilizes back on 100mg, given everything I’ve read, I’m scared to take it and would rather muddle through with a few hours of sleep than add another pill to the mix. Thoughts?


3. Sleep has been one of the most frustrating parts of this experience. I used to be a heavy sleeper and get 10 hours a night. Now I’m down to 5-6 on the best nights. I’m able to get very comfy and drowsy most nights but as I’m drifting off to sleep my body “jolts” me awake. It’s like the normal twitches that happen when someone falls asleep but my brain has them amplified and it startles me awake, does anyone else have this specific issue with sleep? 

 

if only I had researched coming off Zoloft a little earlier I think a lot of this could have been avoided/minimized. 
 

thanks, 

Evan

 


 

 

2008? Prescribed Sertraline - 50mg.

2010 Sertraline increase to 100mg.

sertraline worked very well for me for many years, no major side effects. Decided to start coming off this year after casual conversation w/ GP. 

10/19/2020 - reduced sertraline 50mg over the course of one week (1/2 pill every other day, down to half pill)

12/21/2020 - withdraw symptoms start to develop? 
12/22/2020 - reinstate 100mg sertraline. - current dose 

Link to post
  • Altostrata changed the title to Emart
  • Administrator

Welcome, Emart.

 

Yes, it seems you had classic withdrawal from sertraline. Skipping doses is a good way to trigger withdrawal symptoms.

 

Under the circumstances, 100mg is not unreasonable. What time of day do you take it? Has the insomnia gotten better or worse since you started it?

 

5-6 hours of sleep a night is not too bad in withdrawal; the jolts are typical. This should gradually dissipate. If you take Ativan regularly, you will need to taper it. Benzos often cause more problems than they solve.

 

For your information, Tips for tapering off sertraline (Zoloft)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

I currently take the sertraline right when I wake up. Is this the best approach for sleep?
 

 Sleep seems to be slowly improving from last week. Hoping the sertraline is stabilizing things. 

2008? Prescribed Sertraline - 50mg.

2010 Sertraline increase to 100mg.

sertraline worked very well for me for many years, no major side effects. Decided to start coming off this year after casual conversation w/ GP. 

10/19/2020 - reduced sertraline 50mg over the course of one week (1/2 pill every other day, down to half pill)

12/21/2020 - withdraw symptoms start to develop? 
12/22/2020 - reinstate 100mg sertraline. - current dose 

Link to post
  • Moderator
manymoretodays

Hi Emart,

Welcome aboard.

And great to hear that sleep IS improving.

If that's what you've done with the sertraline, taking it right when you wake up, then that is fine.  Most of the SSRI's do tend to be a bit accelerating or stimulating for most.

 

And I'll just take this moment to give you some further links to some more information now too:

 

We take a harm reduction approach to tapering psychiatric medications.

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made.  The CNS likes stability. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur. And sleep is really important.
 
 
 
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.   And then, it's generally best to only try one new thing or change at a time.  That way you can get a better feel for what is doing what.  Best to start low too, in dosage or amount taken, and go slow in increasing to an effective help.

 

Omega-3 fatty acids (fish oil) 

 

This is your introduction/journal page where you have now introduced yourself to the community, you can ask questions here regarding your tapering, give updates, and just keep a record of your journey.

 

Welcome again, and Best,

L, P, H, and G,

mmt

Started with psycho meds/psychiatric care circa 1988.  In retrospect, and on contemplation, situational overwhelm.

Rounding up to 30 years of medications(30 medication trials, poly-pharmacy maximum was 3 at one time).

5/28/2015-off Adderal salts 2.5mg. (I had been on that since hospital 10/2014)

12/2015---just holding, holding, holding, with trileptal/oxcarb at 75 mg. 1/2 tab at hs.  My last psycho med ever!  Tapered @ 10% every 4 weeks, sometimes 2 weeks to

2016 Dec 16 medication free!!

Longer signature post here, with current supplements.

Herb and alcohol free since 5/15/2016. 

None of my posts are intended as medical advice.  Please discuss any decisions about your medical care with a knowledgeable medical provider. manymoretodays

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy